Low Sugar

dhopfer
By dhopfer Latest Reply 2014-04-15 09:28:31 -0500
Started 2012-01-22 09:15:11 -0600

Hi Yall, What do you use when your sugar drops to get it back up real quik? I use honey, just a little in the mouth produces immediate results then eat protein to keep it up.


10 replies

mary, the diabetes lady
mary, the diabetes lady 2014-04-14 21:12:37 -0500 Report

Low blood sugar can be very disturbing and dangerous. However, it is wise to take something that is measured to bring your blood sugars back up otherwise you may ingest too much sugar which would result in hyperglycemia also a dangerous condition. Have the proper items on hand and at the ready just in case. If you sleep upstairs, have some thing by your bedside. Don't try to make it downstairs to the refrigerator for some orange juice when you wake up and find yourself in the middle of a hypoglycemic episode. You might not make it downstairs and you could pass out on your way down those stairs. Be prepared don't be caught off guard.

tinkerbell54
tinkerbell54 2014-04-15 09:28:31 -0500 Report

this morning my blood sugar saw low it was 45. But I am a menopause (WOMAN)& I was having a nite sweat. Ruth Tinkerbell54

maclover1524
maclover1524 2012-01-26 23:21:48 -0600 Report

When you experience hypoglycemia, it's too late to prepare for hypoglycemia. In other words, prepare now for a low blood sugar episode. You need to have glucose tablets, or glucose gel on hand at all times no matter where you are; at work, at home, on a walk, etc.

If you live alone, make sure glucose is by your bedside within easy reach.

Make sure your loved ones, colleagues, friends, etc., know that this could happen and what they need to do in case it does and you pass out. They should never, ever try to give you anything by mouth. You could / would choke to death.

Most people make the mistake of either taking too much glucose or not enough. The 15 minute rule is typically the best routine to follow. If you feel a hypoglycemic episode coming on take your blood sugar immediately. If it is low, take one or two glucose tablets. Wait 15 minutes and take your blood sugar again. If it is still low take 2 more glucose tablets and wait another 15 minutes. Take your blood sugar again. If it is still low, call 911 or got to an ER.

If you are taking insulin, you need to ask your doctor to prescribe a glycogen kit. It is expensive but it is life saving. then you need to make sure your family, friends and colleagues know about your glycogen kit, where to find it and how to use it. If you should pass out from a hypoglycemic episode, the glycogen injection will bring you around within minutes. Once you do, you need to take a glucose tablet and your blood sugar. Follow the 15 minute rule unless your blood sugar is extremely low. Then take glucose and bring your blood sugar up. Glycogen will only work for about 15 minutes and you will go low again.

It is also imperative and I can not stress this enough that you wear a medic alert bracelet or neck chain. Something that will indicate to a paramedic that the reason you are unconscious is because you are experiencing hypoglycemia. Without that "red flag" for the paramedics, emergency help in for form of a police officer or even a paramedic might think the diabetic is intoxicated. After all, they're passed out and there is a fruity smell similar to alcohol to their breath. The lack of a medic alert might be the difference between life and death. You could be thrown in jail instead of being taken to a hospital.

pixsidust
pixsidust 2012-01-22 12:59:08 -0600 Report

I drink a little juice or soda then eat something
I got really low while shopping
In the strip center was a sandwich shop
I got their fresh squeezed lemonade
and ate a 4 inch Reuben.
I took my time and did not leave until I was good to drive again

What James recommends is the 15 rule
Drink about a half a soda which is about 15 carbs
wait 15 minutes and retest
Do this until you are in normal ranges
Careful and methodical
Follow it up with Protein of course!

dhopfer
dhopfer 2012-01-22 17:13:56 -0600 Report

Do you have trouble swallowing the juice if you are unresponsive. i tend to choke so the honey does not choke me when i am being forse fed

jayabee52
jayabee52 2012-01-31 19:36:38 -0600 Report

If you have glucose gel (or gel frosting) you can also do that sublingually. Or if it is a bigger problem you may wish to invest in a glucagon injection kit. Pretty expensive from what I understand, but in a pinch, may well be worth it.

pixsidust
pixsidust 2012-01-24 09:32:28 -0600 Report

I have never been unresponsive. I would say that your way is probably best then as it does not involve real swallowing. I try and cut my lows off at the pass quickly but I am also under the one year mark so who knows what my future will hold

dhopfer
dhopfer 2012-01-24 19:44:55 -0600 Report

I am also under the one year mark. I was diagnosed three months ago. When I drop it happens so fast I dont have time to do anything. I hope to get better control soon.